Texas, 2004

Flash Flood in Texas, August 19, 2004

August 19, 2004 · NWS SJT · 1 event in 1 county or zone

Several county roads and a few farm to market roads closed due to high water across the northern portion of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Several county roads and a few farm to market roads closed due to high water across the northern portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 19, 2:33 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 19, 2:33 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 AM CDT THU AUG 19 2004

.DISCUSSION...
MUCH OF WEST CENTRAL TX...WITH THE EXCEPTION OF THE NORTHERN EDWARDS
PLATEAU...EXPERIENCED A DECENT RAIN EVENT WEDNESDAY AFTERNOON INTO
THIS MORNING. THE EVENT BEGAN WHEN A VIGOROUS MID LEVEL SHORTWAVE
TROF THAT INTERACTED WITH RAPIDLY DESTABILIZING AIRMASS.

AT 08Z...KSJT RADAR INDICATED AN MCS EAST OF A SAN ANGELO TO
SWEETWATER LINE...MOVING NORTHEAST AROUND 25 KTS. THERE APPEARED TO
BE A WEAK MESOSCALE VORTICITY MAX OVER SAN SABA COUNTY. FURTHER
WEST...MOSTLY CLEAR SKIES PREVAILED FROM THE TRANS-PECOS INTO
SOUTHEAST NEW MEXICO.

PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. THE GFS MODEL
CONTINUES TO SHOW LITTLE RUN TO RUN CONSISTENCY...WHICH COMPLICATES
THE OUTER PERIOD FORECASTS IN PARTICULAR.

GOES WATER VAPOR IMAGERY INDICATED A COMPACT CIRCULATION OVER
SOUTHWEST AZ...SHEARED EAST SOME BY A UPPER JET MAX CUTTING ACROSS
CENTRAL BAJA. FURTHER EAST OVER NM...IT WAS DIFFICULT TO DISCERN
ANY SHORTWAVE TROFS EMBEDDED IN THE NEARLY ZONAL UPPER FLOW. FOR
TODAY...EXPECT THUNDERSTORM COVERAGE TO BE ISOLATED ONCE THE MCS
LIFTS EAST OF THE FORECAST AREA. PRIMARY DRIVER FOR RAIN CHANCES
TODAY WILL BE LOW LEVEL DESTABILIZATION. ISOLATED THUNDERSTORMS
ACTIVITY SHOULD DECREASE WITH BOUNDARY LAYER COOLING DURING THE
EVENING.

A WEAK FRONT THAT HAD ENTERED THE NORTHERN TX PANHANDLE EARLY THIS
MORNING WILL LIKELY SAG INTO THE BIG COUNTRY OVERNIGHT. THE GFS MODEL
PROGS A SHORTWAVE TROF TO DIVE INTO THE THE TX PANHANDLE LATE
THIS EVENING...WHICH WILL LIKELY HELP SUSTAIN THUNDERSTORMS NEAR
THE FRONT INTO THE OVERNIGHT HOURS. WITH THIS IN MIND...WILL PLAN
CHANCE CATEGORY POPS FOR THE BIG COUNTRY TONIGHT..WITH LOWER POPS
FURTHER SOUTH AWAY FROM THE MID LEVEL SHORTWAVE AND SURFACE FRONT.

AS MENTIONED EARLIER...THE GFS APPEARS TO BE STRUGGLING WITH
CONSISTENCY WITH RESPECT TO NEXT WEEK/S UPPER PATTERN...ESPECIALLY
UPSTREAM OF TX. THE UPPER TROF THAT WAS PROGGED YESTERDAY TO DROP
INTO THE GREAT BASIN BY MIDWEEK IS NOW PROGGED TO CUT-OFF AND
MEANDER OFF THE SOUTHERN CA COAST. THIS HAS SIGNIFICANT IMPLICATIONS
FOR WEST CENTRAL TX WEATHER NEXT WEEK...WITH THE NEW SOLUTION
RESULTING IN A MORE PERSISTENT UPPER RIDGE OVER NM AND WEST TX...
RATHER THAN THE SOUTHWEST MONSOONAL FLOW OVER TX FROM YESTERDAY/S GFS
RUN. IT SHOULD BE NOTED THAT THE NEW ECMWF MODEL RUN IS MORE IN LINE
WITH YESTERDAY/S GFS RUN. WILL TRIM WHAT WERE SLIGHT CHANCE POPS FOR
NEXT WEEK...AND WARM TEMPS SLIGHTLY...THROUGH NOT TO THE EXTENT AS
SUGGESTED BY THE GFS MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     87  69  88  67 /  40  30  20  20
SAN ANGELO  91  71  92  69 /  30  10  20  20
JUNCTION    91  72  93  70 /  30  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Aug 19, 4:41 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 AM CDT THU AUG 19 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-201040-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
541 AM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WEST CENTRAL TEXAS. A MOIST AND UNSTABLE AIR MASS
WILL INTERACT WITH DAYTIME HEATING TO AGAIN PRODUCE SCATTERED
THUNDERSTORMS. ONE OR TWO OF THESE COULD BECOME SEVERE. THE MAIN
THREAT WILL BE DIME TO NICKEL SIZE HAIL...AND ISOLATED DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A WEAK COLD FRONT WILL WASH OUT OVER WEST CENTRAL TEXAS FRIDAY. WITH
MOISTURE AND INSTABILITY STILL IN PLACE...ONE OR TWO SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE...MAINLY IN THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
August 19, 8:30 AM CST to 8:40 AM CST
Where
Brown County, Lake Brownwood
Reported by
LAW ENFORCEMENT
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419815.